[Skip to Content]
[Skip to Content Landing]
Views 7,372
Citations 0
JAMA Cardiology Clinical Challenge
September 18, 2019

Syncope After Percutaneous Coronary Intervention

Author Affiliations
  • 1University Hospitals Cleveland Medical Center, Department of Medicine, Case Western Reserve University, Cleveland, Ohio
  • 2Louis Stokes Cleveland Veterans Affairs Medical Center, Division of Cardiology, Department of Medicine, Case Western Reserve University, Cleveland, Ohio
JAMA Cardiol. Published online September 18, 2019. doi:10.1001/jamacardio.2019.3306

A man in his late 50s with a history of remote coronary artery bypass grafting presented with unstable angina and underwent percutaneous coronary intervention with a drug-eluting stent. He was discharged and prescribed ticagrelor, 90 mg twice daily, in addition to his home regimen of aspirin and metoprolol tartrate. Three months later, he experienced worsening exertional dyspnea and had multiple episodes of syncope. He had no history of syncopal episodes or arrhythmias. His baseline transthoracic echocardiogram results demonstrated normal systolic function and no significant valvular disease. Ambulatory electrocardiogram (ECG) monitoring results showed 31 episodes of high-grade atrioventricular (AV) block (AVB), with ventricular pauses ranging from 3.0 to 13.0 seconds occurring during the day and at night (Figure 1). Among them, 4 episodes were associated with presyncope.

×